Skip to content

a necessary evil

by on July 29, 2009

It’s been over 2 weeks since getting the good news about the MRI and the Pet/CT scan.  You would think things would have gotten better.

Satomi’s dizziness has been terrible.  A few days before our appointment on Tuesday 7/14, the dizziness had gotten worse and per the Neurosurgeon’s and Radiation Oncologist instruction, we increased the Decadron dosage.  Before the increase Satomi’s daily dose wa 4mg; afterward, we were back up to 12mg per day which is about the same as the post-operation dose.  And to top things off, the improvement to her dizziness has only been minimal.

On several occassions since then, we have tried to reduce her daily dosage.  It has been an impossible task.  Any reduction causes her to become very dizzy.  While at the previous appointment, the Neurosurgeon presented it to us very plainly:  If the dizziness get’s worse, take more Decadron.  If it’s the same or get’s better, take less. 

As an engineer, “more dizzy=more drug” relationship was exactly what I needed.  Unfortunately, the amount of drug needed to make any sort of difference was disproportionately large while the smallest reduction resulted in huge dizziness.  How does that make sense?  It doesn’t-at least to me.  I acknowledge the fact that this brain/Decadron thing is a bit more complicated than my equation.  We’ve come to the conclusion that we needed knowledgable outside help with Sat’s medication management.  We saw her Oncologist on Tuesday (7/29).

The side effects of the Decadron have been very hard on Satomi’s body.  She gained more weight and is now about 180lbs or 35 to 40lbs more than normal; it’s only been a few months.  Our inital thoughts were that it was mostly a collection of fluid in her abdominal cavity but the CT scan didn’t support that.  It seems to be fluid/fat throughout her body. 

Most of her recent ailments are due to the extra weight.  She has difficulty breathing, her at-rest heart rate is elevated, her blood pressure is high, her muscles are weak and they fatigue easily, her back and ribs hurt, her skin is stretched like a balloon, and she get’s muscle cramps.  There is more but you all get the idea.  She is far from comfortable and far from happy.

After discussing all of this, the Oncologist recommended we hold the oral chemo for a month.  There is some chance that the chemo drugs may be aggravating the Decadron effectiveness.  Since Satomi’s MRI and Pet/CT scans were clean the Oncologist didn’t consider this delay to be overly threatening.  I agreed but am adamant that the hold only be for the 30-days.  During that time, we are to make any and all efforts to reduce Satomi’s Decadron dosage.  The Oncologist also perscribed a diuretic in an attempt to remove some of the liquid in Satomi’s tissue.  I am not overly optimistic that the diuretic will make any change but it won’t hurt to try it.

The Oncologist also gave us a referral to a Neurologist.  Her thoughts are that the Neurologist is better equipped to deal with the Decadron/dizziness problem.  We tend to agree with that-Satomi has a Neurologist friend that has informally counciled her on her condition on several occassions.  Now Satomi is going to become his patient officially.

The primary problem is that the Decadron stimulates appetite.  Since Satomi is so dizzy that she spends most of her time in bed, the increased food intake has no where to be burned off.  That’s an impossible situation to be in.

Seeing all of the side effects, it’s hard to fathom the need of such a drug but I am being short-sighted; without Decadron, all indications are that wifey wouldn’t be here now.  But, I should have taken the hint when damn near every Doctor refered to Decadron as a necessary evil, although in not so many words.

We just started this no chemo regime last night so we’ll have to see what happens.

Advertisements

From → Medical Update

One Comment
  1. koichi permalink

    ganbare satomi
    you can do it!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: